Wisconsin, 2020

Flash Flooding and Heavy Rain in Wisconsin, June 9 to 10, 2020

June 9 to 10, 2020 · NWS ARX · 8 events in 3 counties and zones

Heavy rains from Tropical Depression Cristobal fell across western Wisconsin on June 9th. This heavy rain resulted in some flash flooding across portions of Buffalo, Trempealeau and Taylor Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
$23,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Heavy rains from Tropical Depression Cristobal fell across western Wisconsin on June 9th. This heavy rain resulted in some flash flooding across portions of Buffalo, Trempealeau and Taylor Counties. In Fountain City (Buffalo County), water entered into a home when the levels reached as high as a door. High water covered some city streets in Arcadia (Trempealeau County) and up to a foot of water covered roads in and near Gilman (Taylor County). The highest reported rainfall totals were 3.87 inches in Cochrane (Buffalo County) and 3.66 inches southeast of Mondovi (Buffalo County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 9, 11:30 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 9, 11:30 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1230 PM CDT Tue Jun 9 2020

.SHORT TERM...(Today through Wednesday Night)
Issued at 241 AM CDT Tue Jun 9 2020

All is quiet for the moment, but big changes are rapidly approaching
from the south as the remnants of Tropical Storm Cristobal continue
to steadily march northward through the mid Mississippi Valley as of
early morning. Closer to home, a nice wedge of refreshingly drier
air has made an appearance, adding a bit of comfort to an otherwise
very mild night, but that will change quickly today as a notable
plume of tropical moisture with dew points pushing 70+ quickly
slides north with the remnants of the tropical system tracking from
southwest into central Wisconsin by early evening.

Honestly not a whole lot of change noted from what has been
discussed in this space the past few days. Impressive moisture
parameters working north (PWAT 2-2.5 inches, warm cloud depth 4.5km,
strong moisture transport) interacting with a field of mid level
deformation/frontogenesis in advance of a pair of deeper upper
troughs over the Plains will easily deliver widespread rain today
into tonight for the entire area. Timing has slowed just a hair
given the wedge of drier air initially in place, but strong forcing
will quickly overcome that from north to south, with bands of
enhanced convection likely on the leading edge where we should have
some time to build instability while the heaviest "synoptic"
component to the rain may end up being across southeast Minnesota
into northeast IA in the axis of stronger mid level deformation.

All told, continue to envision widespread rainfall amounts of 1-3
inches for the entire area, but with lollipops of much heavier
amounts given the convective/tropical nature of the precipitation.
That's where the flash flood potential will come into play as all of
the high-res guidance gives the hint that very localized amounts of
5+ inches are pretty much a given where any stronger convection
trains over the same areas, with even the HREF maximum suggestive of
some very localized 10 inch amounts in a worst case scenario. Simply
put - this situation could turn ugly quickly given the parameters in
place if convection rolls repeatedly over the same areas.

Not to be forgotten, will continue to watch areas near and east of
the surface low track for a spin-up tornado threat where fairly
strong low level shear will be in place in the right-front quadrant
of the low. Forecast hodographs aren't perfectly ideal initially
with steady southeast flow in the lowest 2 km but backing flow in
the 1-2km layer after 21Z ahead of the low coupled with favorable
storm inflow as cells track northwesterly does raise the concern
level, particularly with the surface low beginning to deepen with
northward extent. Certainly not a typical setup for our area but
then again, not much is typical with such an anomalous system.

Final thing to watch remains winds tonight into Wednesday, though
this part remains the lowest confidence. Passage of Cristobal's
remnants will initially lead to a pretty good pressure rise later
tonight, with a period of gusty northwest winds expected. Forecast
soundings suggest mixing limited to the 875-900mb layer, but with up
to 35-40 knots in that layer, a few surface gusts of 35+ are likely.
However, how winds behave into Wednesday is a little more uncertain
with still some discrepancy about how the surface pressure pattern
will look across the local area. Gusty winds and increasingly cooler
temperatures through the day still look to be a good bet but unsure
just how much flow aloft we'll get to mix down. Would still
anticipate seeing some gusts to 35 mph over the more open areas,
particularly for the afternoon, but that could still be enough to
create some issues given what should be pretty saturated soils. With
that said, if deeper secondary surface low development takes place
along the lines of the persistent ECMWF, a window of much higher
winds would be in play. Still some time to watch these trends the
coming 24 hours.

.LONG TERM...(Thursday through Monday)
Issued at 241 AM CDT Tue Jun 9 2020

A welcome return to a much quieter weather pattern remains on track
into late week and through the weekend, as the upper pattern remains
quiet amplified over much of the CONUS. From a basic perspective,
still seeing solid agreement among guidance for the eventual
development of additional western CONUS troughing by the weekend,
forcing another ridge amplification through the Plains while
downstream troughing envelops the Great Lakes. Exactly how deep that
trough just to our east ends up remains in question, but there
continues to be strong signals for near to below normal temperatures
for much of the area for much of the extended portions of the
forecast. It's not impossible we could squeeze out a few periods of
light showers as well on the gradient between building heat to the
west and notable thermal troughing just to the east but confidence
in any specifics is very low at the moment. All told, the late
week/weekend period honestly looks quite pleasant with daytime highs
mainly in the 70s along with lower humidity as Canadian high
pressure noses through the area, while nighttime lows dip into the
50s and even 40s for some of the usual cooler locales. Not bad at
all!

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1230 PM CDT Tue Jun 9 2020

Remnants of Cristobal will spread showers across the KRST/KLSE
airports this afternoon. These showers will become heavy at times
with vsby and cigs deteriorating into IFR/lower MVFR. A break in
the showers is expected by midnight but IFR/lower MVFR conditions
expected to continue. Another round of -shra is expected after
14z, lasting through 18z with IFR/lower MVFR persisting.
Otherwise, plan on easterly winds through this afternoon backing
to the northwest becoming gusty after 03z. Gusts 20-30kt will be
seen after 07z.

&&

.HYDROLOGY...
Issued at 241 AM CDT Tue Jun 9 2020

Periods of rain and occasional thunderstorms are on track to
arrive through the day today, becoming maximized in coverage this
afternoon and evening. Tropical moisture pushing north should
easily deliver widespread rainfall amounts of 1 to 3 inches, but
with localized amounts of 5-6 inches or more likely, especially
along and west of the Mississippi River. In areas where such
amounts are realized, flash flooding will become likely by this
evening, with longer term river flooding also a concern heading
into late week and perhaps the weekend as well. Based on the
latest guidance, a worse-case scenario would feature some
localized rainfall amounts of 10 inches, which isn't impossible
given just how anomalously moist the environment will become with
the remnants of Tropical Storm Cristobal arriving and interacting
with stronger forcing/dynamics across the region. Those living
near waterways will want to keep a VERY close watch on conditions
later today into tonight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ017-029-
     032>034-041>044-053>055-061.

MN...Flash Flood Watch through Wednesday morning for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch through Wednesday morning for IAZ008>011-018-
     019-029-030.

&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...DAS
HYDROLOGY...Lawrence
Hazardous weather outlook, Jun 9, 2:40 AM CST, 11 hours before
Hazardous Weather Outlook
National Weather Service La Crosse WI
340 AM CDT Tue Jun 9 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
340 AM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect this afternoon and tonight.

Periods of heavy rain and occasional thunderstorms will occur this
afternoon and evening. Widespread rain amounts of 1 to 3 inches
are expected, with localized amounts of 6 inches or more likely,
especially for areas near and west of the Mississippi River. Flash
flooding could develop quickly later today into tonight where the
heaviest rains fall.

In addition, a few tornadoes could develop with stronger
thunderstorms this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty northwest winds of up to 45 mph could develop on Wednesday.
If these winds develop, some damage to trees is possible with very
wet ground from expected heavy rainfall.

Many rivers will likely run high through the weekend, with
flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for a tornado threat this
afternoon and early evening. Additionally, rainfall reports would
be appreciated through Wednesday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Lawrence

The radar

The La Crosse radar (KARX), 68 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 3 flash flood. Local standard time, as filed.

Heavy Rain, Buffalo

When
June 9, 1:40 PM CST to 10:20 PM CST
Where
Buffalo County, 0.85 mi SE of Buffalo City
Reported by
Public
Coordinates
44.220, -91.840

In Cochrane, 3.87 inches of rain fell.

Heavy Rain, Trempealeau

When
June 9, 1:40 PM CST to 10:30 PM CST
Where
Trempealeau County, 2.55 mi NW of Trempealeau
Reported by
Public
Coordinates
44.030, -91.460

Northwest of Trempealeau, 3.20 inches of rain fell.

Heavy Rain, Trempealeau

When
June 9, 2:00 PM CST to 10:40 PM CST
Where
Trempealeau County, 2.1 mi WSW of Galesville
Reported by
NWS Employee
Coordinates
44.070, -91.390

Near Galesville, 3.15 inches of rain fell.

Heavy Rain, Buffalo

When
June 9, 2:20 PM CST to 11:10 PM CST
Where
Buffalo County, 4.89 mi NE of Montana
Reported by
Public
Coordinates
44.400, -91.600

Southeast of Mondovi, 3.66 inches of rain fell.

Heavy Rain, Taylor

When
June 9, 3:20 PM CST to June 10, 12:50 AM CST
Where
Taylor County, 2.54 mi NE of Lublin
Reported by
Mesonet
Coordinates
45.110, -90.690

A mesonet station near Lublin measured 3.33 inches of rain.

Flash Flood, Buffalo

When
June 9, 8:10 PM CST to June 10, 1:00 AM CST
Where
Buffalo County, 4.18 mi S of Cochrane to 6.8 mi SE of Fountain City
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$8,000
Reported by
Public
Coordinates
44.170, -91.820

Heavy rains from Tropical Depression Cristobal caused some flash flooding in Fountain City. Water entered a home when it reached the level of a door.

Flash Flood, Trempealeau

When
June 9, 8:15 PM CST to June 10, 1:00 AM CST
Where
Trempealeau County, 2.03 mi NW of Arcadia to 3.73 mi SSW of Pine Creek
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$15,000
Reported by
Law Enforcement
Coordinates
44.270, -91.530

Heavy rains from Tropical Depression Cristobal caused some flash flooding to occur in Arcadia. High water covered some city streets.

Flash Flood, Taylor

When
June 9, 11:35 PM CST to June 10, 2:45 AM CST
Where
Taylor County, 8.05 mi SW of Polley to 5.99 mi E of Lublin
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
45.050, -90.920

Heavy rains from Tropical Depression Cristobal caused some flash flooding across the western portion of Taylor County. Several roads were covered with up to a foot of water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898263, 898266, 898268, 898264, 898262, 898220, 898221, 898236.